Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 31, 2020, 8:14 AM MDT for Flathead County, Lake County, Lincoln County, Montana. It was in force for 31 min. 17 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2020, 8:14 AM MDT (14:14 UTC)
- Expired
- May 31, 2020, 8:45 AM MDT
- In force
- 31 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Flathead County, MT, Lake County, MT, Lincoln County, MT
The radar
The Missoula radar (KMSX), 155 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 8:14 AM MDT | TSTM WND GST 55 | 2 Nw Bigfork, MT | |
| May 31, 8:14 AM MDT | TSTM WND GST 57 | 2 Wnw Bigfork, MT | |
| May 31, 8:15 AM MDT | TSTM WND DMG | 2 Nnw Kalispell, MT | LARGE PINE TREE BLOWN OVER TO THE NORTHEAST DIRECTION AT PARKWAY DENTAL. |
| May 31, 8:15 AM MDT | TSTM WND DMG | Kalispell, MT | PUBLIC REPORT OF LARGE, HEALTHY TREES SNAPPED OFF NEAR BASE. |
| May 31, 8:15 AM MDT | TSTM WND GST 52 | 8 Nne Marion, MT | |
| May 31, 8:16 AM MDT | TSTM WND DMG | 2 Wnw Kalispell, MT | TRAMPOLINE FLEW ACROSS THE YARD AND WAS DAMAGED. SEVERAL OTHER KIDS PLAYHOUSES WERE DAMAGED. |
| May 31, 8:17 AM MDT | TSTM WND DMG | 1 Ene Kalispell, MT | VERY LARGE PINE TREE FELL OVER AT A CEMETARY. |
| May 31, 8:17 AM MDT | TSTM WND DMG | Evergreen, MT | A LARGE PINE TREE FELL ON A HOUSE CAUSING MINOR DAMAGE. |
| May 31, 8:17 AM MDT | TSTM WND DMG | Kalispell, MT | A POWER POLE SNAPPED IN HALF, CAUSING POWER LINE TO FALL TO THE GROUND AT THE GAS STATION AT SMITHS. |
| May 31, 8:20 AM MDT | TSTM WND DMG | 5 Wnw La Salle, MT | FALLING TREES DAMAGED A TRUCK AND CAR IN THE HAPPY VALLEY AREA ACCORDING TO A FACEBOOK POST. LOCATION AND TIME OF LSR IS APPROXIMATE. |
| May 31, 8:22 AM MDT | TSTM WND GST 69 | La Salle, MT | ASOS STATION KGPI KALISPELL. |
| May 31, 8:25 AM MDT | TSTM WND DMG | 1 Nw Whitefish, MT | MULTIPLE TREES FELL OVER IN THE NEIGHBORHOOD. A RESIDENTIAL ROOF WAS DAMAGED IN THE PROCESS. |
| May 31, 8:25 AM MDT | TSTM WND DMG | Olney, MT | WIDESPREAD DAMAGE OCCURRED IN THE OLNEY AREA FROM MULTIPLE TREES FALLING DOWN. TWO HOMES WERE COMPLETELY DESTROYED, MULTIPLE POWER POLES WERE BROUGHT DOWN WITH A POWER OUTAGE THAT CONTINUED INTO THE EVENING HOURS. |
| May 31, 8:30 AM MDT | TSTM WND DMG | 7 Sse Martin City, MT | MANY LARGE TREES DOWNED AT LOST JOHNNY POINT CAMPGROUND. |
| May 31, 8:34 AM MDT | TSTM WND GST 51 | 1 W Hungry Horse, MT | MDT SENSOR AT HUNGRY HORSE. |
| May 31, 8:45 AM MDT | TSTM WND DMG | 1 Sw West Glacier, MT | LARGE HEALTHY TREES BLOWN DOWN ACROSS HIGHWAY. LOCATION IS APPROXIMATE. |
| May 31, 8:48 AM MDT | TSTM WND GST 47 | 1 W Hungry Horse, MT | MESONET STATION MTHGH HUNGRY HORSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 2.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
054 WUUS55 KMSO 311414 SVRMSO MTC029-047-053-311445- /O.NEW.KMSO.SV.W.0001.200531T1414Z-200531T1445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Missoula MT 814 AM MDT Sun May 31 2020 The National Weather Service in Missoula has issued a * Severe Thunderstorm Warning for... North central Lake County in northwestern Montana... East central Lincoln County in northwestern Montana... West central Flathead County in northwestern Montana... * Until 845 AM MDT. * At 813 AM MDT, severe thunderstorms were located along a line extending from 25 miles east of Libby to near Swan Lake, moving northeast at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Kalispell, Evergreen, Whitefish, Columbia Falls, Woods Bay, Bigfork, Swan Lake, Somers, Blacktail, Stryker, Olney, Pinnacle, Radnor, Kila, Martin City, Coram, Lakeside, Creston, Lupfer and Essex. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4877 11479 4828 11335 4786 11389 4835 11517 TIME...MOT...LOC 1413Z 222DEG 47KT 4837 11501 4795 11391 HAIL...<.75IN WIND...60MPH $$
2 follow-up statements
606
WWUS55 KMSO 311425
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
825 AM MDT Sun May 31 2020
MTC053-311432-
/O.CAN.KMSO.SV.W.0001.000000T0000Z-200531T1445Z/
Lincoln MT-
825 AM MDT Sun May 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4877 11479 4828 11335 4797 11389 4837 11507
TIME...MOT...LOC 1422Z 222DEG 47KT 4844 11491 4802 11381
$$
MTC029-047-311445-
/O.CON.KMSO.SV.W.0001.000000T0000Z-200531T1445Z/
Lake MT-Flathead MT-
825 AM MDT Sun May 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM MDT
FOR NORTH CENTRAL LAKE AND WEST CENTRAL FLATHEAD COUNTIES...
At 822 AM MDT, severe thunderstorms were located along a line
extending from 26 miles west of Whitefish to 6 miles north of Swan
Lake, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Widespread reports of tree damage and poweroutages have
been recieved.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
north central Lake and west central Flathead Counties, including the
following locations... Blacktail, Stryker, Olney, Pinnacle, Radnor,
Martin City, Coram, Creston, Lupfer and Essex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage across Kalispel. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4877 11479 4828 11335 4797 11389 4837 11507
TIME...MOT...LOC 1422Z 222DEG 47KT 4844 11491 4802 11381
HAIL...<.75IN
WIND...60MPH
$$560
WWUS55 KMSO 311442
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
842 AM MDT Sun May 31 2020
MTC029-047-311451-
/O.EXP.KMSO.SV.W.0001.000000T0000Z-200531T1445Z/
Lake MT-Flathead MT-
842 AM MDT Sun May 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAKE AND WEST
CENTRAL FLATHEAD COUNTIES WILL EXPIRE AT 845 AM MDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4877 11479 4828 11335 4797 11389 4837 11507
TIME...MOT...LOC 1441Z 222DEG 47KT 4860 11469 4818 11359
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:04 AM MDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 31, 4:04 AM MDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Missoula MT 404 AM MDT Sun May 31 2020 .DISCUSSION...A slow moving low pressure system is slowly making is way into the Northern Rockies this morning. Numerous showers and thunderstorms, some strong, extend off this low from Eastern Washington and Oregon into Southern Idaho. Showers are rapidly developing across central Idaho into western and southwest Montana. These are expected to strengthen into the early morning hours. Movement of all showers and storms will generally be from south to north with the brunt of the stronger storms impacting central Idaho into portions of Northwest Montana. This system will quickly move northward this afternoon. Scattered showers and a few thunderstorms are expected to linger across Northwest Montana along the Canadian Border this afternoon. The overall weather pattern will transition to a westerly flow aloft. A few weak disturbances will trigger rain showers through Wednesday. A trough of low pressure will amplify across the Pacific Northwest Thursday and Friday. This will leave the Northern Rockies in a moist southwesterly flow. The increased moisture and instability is expected to trigger showers and thunderstorms across Lemhi county Idaho into Southwest Montana Thursday. Right now it looks like shower and thunderstorm activity will extend further north Friday impacting much of western Montana and central Idaho. Models do show the upper low moving into the Northern Rockies Saturday and Sunday and bringing widespread possibly significant precipitation. However there are considerable model differences with timing and location of most precipitation. The main message for next weekend is wetter and cooler with exact details to come later this week. && .AVIATION...A low pressure system will continue to push band of showers and thunderstorms through the Northern Rockies today. Currently a band of showers extend across north central Idaho into west central Montana and will steadily move northward into northwest Montana. KGPI, KMSO and KBTM will experience vicinity showers through 31/12z. A more robust line of showers and thunderstorms will be moving into the Northern Rockies later this morning. This line of storms will be capable of producing dangerous erratic winds, small hail and heavy rain. The path of the storms appears to mainly impact north central Idaho up into northwest Montana. A storm could graze KMSO around 31/14z. While KGPI should be heavily impacted by thunderstorms between 31/14z to 31/18z. As this band moves through the area, gusty westerly winds will mix to the surface causing breezy conditions for the remainder of the day. Wind gusts up to 30 mph will be possible in valley locations and the higher terrain of northwest Montana could experience gusts in excess of 40 mph. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, May 31, 4:22 AM MDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Missoula MT
322 AM PDT Sun May 31 2020
IDZ006>008-311115-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
322 AM PDT Sun May 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
415 AM PDT...
At 322 AM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Riggins, or 27 miles southwest of Grangeville, moving
north at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
White Bird, Slate Creek, Copperville, Canfield and Lucile.
LAT...LON 4594 11641 4579 11597 4545 11636 4555 11651
4558 11648 4562 11646 4569 11654 4572 11654
TIME...MOT...LOC 1022Z 201DEG 29KT 4559 11641Special weather statement, May 31, 5:25 AM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Missoula MT
425 AM PDT Sun May 31 2020
IDZ005-007-311215-
Northern Clearwater Mountains ID-Orofino/Grangeville Region ID-
425 AM PDT Sun May 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND WESTERN
CLEARWATER COUNTIES UNTIL 515 AM PDT...
At 424 AM PDT, Doppler radar was tracking a strong thunderstorm near
Orofino, moving north at 55 mph.
Half inch hail and winds in excess of 50 mph will be possible with
this storm.
Locations impacted include...
Orofino, Elk River, Ahsahka, Dent, Greer, Teakean, Woodland and
Riverside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4664 11633 4693 11633 4693 11570 4627 11603
4628 11611 4641 11620 4641 11630 4647 11637
4650 11637 4650 11644 4663 11645
TIME...MOT...LOC 1124Z 193DEG 47KT 4639 11620Special weather statement, May 31, 6:33 AM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Missoula MT
633 AM MDT Sun May 31 2020
IDZ005-006-MTZ001-003>006-043-311330-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT-
633 AM MDT Sun May 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...NORTHEASTERN
CLEARWATER...MINERAL...SOUTH CENTRAL LAKE...SOUTHWESTERN MISSOULA...
SOUTHERN SANDERS AND NORTHWESTERN RAVALLI COUNTIES UNTIL 730 AM
MDT/630 AM PDT/...
At 630 AM MDT/530 AM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending near Avery, Idaho through
Powell, Idaho to Hamilton, Montana. Movement was northeast at 40
mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Missoula, Hamilton, Thompson Falls, Superior, Lolo, Stevensville,
Plains, Alberton, Florence, Tarkio, Victor, Riverbend, Arlee,
Woodside, Wye, De Borgia, Evaro, St. Regis, Bonner-West Riverside and
Haugan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4747 11563 4751 11570 4768 11532 4737 11463
4706 11375 4602 11406 4693 11544 4694 11496
4697 11501 4697 11505 4710 11514 4719 11530
4726 11533 4730 11553 4737 11558 4743 11576
TIME...MOT...LOC 1230Z 221DEG 133KT 4783 11505 4690 11358Special weather statement, May 31, 6:56 AM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
656 AM MDT Sun May 31 2020
IDZ010-MTZ005-006-311330-
Eastern Lemhi County ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
656 AM MDT Sun May 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI...CENTRAL RAVALLI
AND SOUTHWESTERN GRANITE COUNTIES UNTIL 730 AM MDT...
At 655 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Conner, or 32 miles south of Hamilton, moving
northeast at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sula.
LAT...LON 4577 11385 4578 11387 4568 11401 4575 11418
4623 11386 4609 11352
TIME...MOT...LOC 1255Z 210DEG 42KT 4579 11402Special weather statement, May 31, 7:12 AM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Missoula MT 712 AM MDT Sun May 31 2020 MTZ001>004-043-311345- Flathead/Mission Valleys MT-West Glacier Region MT- Lower Clark Fork Region MT-Kootenai/Cabinet Region MT- Potomac/Seeley Lake Region MT- 712 AM MDT Sun May 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR LAKE...NORTHEASTERN MISSOULA... SOUTH CENTRAL LINCOLN...EASTERN SANDERS...SOUTHWESTERN FLATHEAD AND NORTHWESTERN POWELL COUNTIES UNTIL 745 AM MDT... At 710 AM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Thompson Falls to 9 miles east of Evaro. Movement was northeast at 55 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Polson, Ravalli, Ronan, Plains, St. Ignatius, Turtle Lake, Arlee, Rocky Point, Old Agency, Kerr, Pablo, Jette, Kings Point, Dixon, Big Arm, Evaro, Hot Springs, Moiese, Kicking Horse and Condon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4824 11514 4747 11337 4698 11382 4767 11541 TIME...MOT...LOC 1310Z 204DEG 46KT 4768 11530 4706 11389
Special weather statement, May 31, 7:55 AM MDT, 19 minutes before
Special Weather Statement National Weather Service Missoula MT 755 AM MDT Sun May 31 2020 MTZ001>003-043-311430- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT-Potomac/Seeley Lake Region MT- 755 AM MDT Sun May 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE...NORTHEASTERN MISSOULA...NORTHEASTERN LINCOLN...CENTRAL FLATHEAD AND NORTHWESTERN POWELL COUNTIES UNTIL 830 AM MDT... At 754 AM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 21 miles east of Libby to 20 miles north of Seeley Lake. Movement was north at 60 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Kalispell, Polson, Evergreen, Whitefish, Columbia Falls, Bigfork, Swan Lake, Turtle Lake, Rocky Point, Woods Bay, Kings Point, Big Arm, Jette, Condon, Stryker, Lake Mary Ronan, Elmo, Finley Point, Olney and Dayton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4892 11493 4790 11311 4736 11355 4828 11521 TIME...MOT...LOC 1354Z 202DEG 52KT 4830 11510 4747 11361
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:12 PM MDT | Special Weather Statement | MSO | 33 min | |
| May 30, 9:56 PM MDT | Special Weather Statement | MSO | Sanders | 34 min |
| May 30, 10:28 PM MDT | Special Weather Statement | MSO | Mineral, Sanders | 47 min |
| May 30, 11:11 PM MDT | Special Weather Statement | MSO | Lincoln, Sanders | 49 min |
| May 30, 11:51 PM MDT | Special Weather Statement | MSO | Sanders | 39 min |
| May 31, 4:22 AM MDT | Special Weather Statement | MSO | 53 min | |
| May 31, 6:33 AM MDT | Special Weather Statement | MSO | Mineral, Missoula, Ravalli | 57 min |
| May 31, 6:56 AM MDT | Special Weather Statement | MSO | Ravalli | 34 min |
| May 31, 7:12 AM MDT | Special Weather Statement | MSO | Lake, Missoula, Sanders | 33 min |
| May 31, 7:55 AM MDT | Special Weather Statement | MSO | Flathead | 35 min |
| May 31, 8:41 AM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lincoln | 34 min |
| May 31, 5:11 PM MDT | River Flood Warning | MSO | Flathead | 41 hr |
| May 31, 5:41 PM MDT | River Flood Watch | MSO | Flathead | 24 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.